Alert archive / California / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS San Diego, CA

July 28, 2021San Diego County, California

NWS San Diego, CA issued this areal flood advisory at Jul 28, 2021, 3:18 PM PDT for San Diego County, California. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 3:18 PM PDT (22:18 UTC)
Expired
Jul 28, 2021, 6:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 60 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WGUS86 KSGX 282218
FLSSGX

Flood Advisory
National Weather Service San Diego CA
318 PM PDT Wed Jul 28 2021

.Heavy rain from an isolated thunderstorm west of Borrego Springs at 
the headwaters of Palm Canyon persists.

CAC073-290115-
/O.NEW.KSGX.FA.Y.0021.210728T2218Z-210729T0115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
318 PM PDT Wed Jul 28 2021

The National Weather Service in San Diego has issued a

* Arroyo and Small Stream Flood Advisory for...
  Northeastern San Diego County in southwestern California...

* Until 615 PM PDT.

* At 318 PM PDT, Doppler radar indicated heavy rain due to 
  thunderstorms in Palm Canyon west of Borrego Springs. This will 
  cause arroyo and small stream flooding. Between 0.5 and 1 inch of 
  rain has fallen based on radar.

* Water flows in the dry creek.

* Some locations that will experience flooding include...
  Borrego Springs, Borrego Palm Canyon, Ranchita, Warner Springs, 
  Hwy S2 Between Hwy 79 And Hwy 78, Hwy S22 Between Ranchita And 
  Borrego Springs, Hwy 79 Between Santa Ysabel And Warner Springs, 
  Hwy 79 Between Warner Springs And Oak Grove, Los Coyotes Indian 
  Reservation and Santa Ysabel Indian Reservation.

Palm Canyon is the most likely place to experience minor flooding.
Additional rainfall amounts of 0.25 to 0.75 inches are expected over 
the area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3342 11668 3343 11651 3331 11642 3318 11641
      3319 11665 3322 11667 3322 11666

$$

Tardy
1 follow-up statement
495 
WGUS86 KSGX 282335
FLSSGX

Flood Advisory
National Weather Service San Diego CA
435 PM PDT Wed Jul 28 2021

.Thunderstorms have weakened. Runoff will continue.

CAC073-290115-
/O.CON.KSGX.FA.Y.0021.000000T0000Z-210729T0115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
435 PM PDT Wed Jul 28 2021

...THE ARROYO AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT 
UNTIL 615 PM PDT THIS EVENING FOR NORTHEASTERN SAN DIEGO COUNTY...

At 435 PM PDT, Earlier doppler radar indicated heavy rain due to 
thunderstorms. This will cause arroyo and small stream flooding. 
Between 0.5 and 1 inch of rain has fallen.

Some locations that will experience flooding include...
Borrego Springs, Borrego Palm Canyon, Ranchita, Warner Springs, Hwy 
S2 Between Hwy 79 And Hwy 78, Hwy S22 Between Ranchita And Borrego 
Springs, Hwy 79 Between Santa Ysabel And Warner Springs, Hwy 79 
Between Warner Springs And Oak Grove, Los Coyotes Indian Reservation 
and Santa Ysabel Indian Reservation.

Palm Canyon and Chuckwalla Wash  is the most likely place to 
experience minor flooding near Highway 78.

Additional rainfall amounts up to 0.25 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3342 11668 3343 11651 3331 11642 3318 11641
      3319 11665 3322 11667 3322 11666

$$

Tardy

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this areal flood advisory went out at Jul 28, 1:32 PM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 28, 1:32 PM PDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
132 PM PDT Wed Jul 28 2021

.SYNOPSIS...
Monsoonal moisture will continue a slight chance of thunderstorms
this afternoon for the mountains and high desert. Similar weather
is expected Thursday. A bigger influx of monsoonal moisture
Friday through Saturday will bring more clouds, better chances for
more widespread showers and thunderstorms, and high temperatures
not as hot. Drier weather arrives Sunday, with a warming trend
through the middle of next week. Areas of nocturnal coastal
cloudiness will continue.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A few thunderstorms have erupted right over the mountain ridges
and Joshua Tree NP area. These will continue to form and
dissipate this afternoon, while drifting into mainly the high
desert. Coastal clouds were rather patchy this morning and have
cleared out nicely. Copy and paste today's weather into Thursday
regarding the chance, location and timing of both the
thunderstorms and the coastal clouds. On Friday, more moisture
pours into the region from the southeast. However, this moisture
is higher up in the atmosphere, somewhat limiting the instability.
The thicker moisture and more abundant clouds will bring a slight
chance of showers early Friday, followed by a chance of afternoon
thunderstorms across mountains and deserts and far inland
valleys. This interesting wave of moisture continues to flow in
Friday evening through Saturday morning. Nocturnal thunderstorms
are very possible in Imperial Valley and showers could spill into
our eastern desert regions late Friday and/or early Saturday. The
surface heating Saturday afternoon will destabilize the atmosphere
for the more traditional chance of thunderstorms in the mountains
and deserts during the afternoon Saturday. Nearly all model
guidance starts pushing out the moisture by late Saturday, leaving
Sunday dry. The drier southwest flow appears stay in place, too
dry for precipitation Sunday through Wednesday. Marine layer
coastal clouds should make a better recovery tonight, but could
get disrupted again this weekend. Look for areas of coastal clouds
each night and morning. Next week the drier air and high pressure
aloft will continue for a few days, allowing for a warming trend.
Temperatures will peak Thursday this week, cooling down with more
clouds and higher humidity Friday and Saturday, followed by a
warming trend Sunday through midweek. Daytime highs Thursday and
next week should be a few degrees above average, which is over
110 in the lower deserts and near 100 in the Inland Empire.

&&

.AVIATION...
282015Z...Coast/Valleys...FEW clouds around 1000 ft MSL at some
beaches this afternoon. Patchy BKN-OVC low clouds expected along the
coast after 09Z Thu, mainly in San Diego County. Low clouds could
locally spread up to 10 mi inland. Bases will be 500-1000 ft MSL,
locally down to 300 ft MSL. Vis will be locally reduced to 2-4 SM in
BR/HZ where stratus nears higher coastal terrain. Low confidence any
cigs will form at KSNA. Low clouds will clear 15-17Z Thu.

Mountains/Deserts...Slight chances of SHRA/TSRA through 01Z Thu,
mainly over the Riverside and San Bernardino Mountains into the High
Desert. CB bases near 7000 ft MSL and tops to 30,000 ft MSL. Gusty
outflow winds and reduced vis of 2-4 SM in/near TSRA.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE...CO

In the hours before

Local storm report, Jul 28, 2:23 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
223 PM PDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      3 E MECCA               33.58N 116.01W
07/26/2021                   RIVERSIDE          CA   EMERGENCY MNGR

            DELAYED REPORT. RADAR ESTIMATED 2 TO 2.5
            INCHES OF RAINFALL AT THE MOUTH OF BOX
            CANYON WHICH CAUSED FLASH FLOODING AT THE
            ENTRANCE OF BOX CANYON ROAD AND ALONG
            PAINTED CANYON ROAD. THERE WERE A COUPLE
            VEHICLES INVOLVED WITH THE FLOODING WHICH
            CAUSED A ROAD CLOSURE. LOCATED SOUTH OF I-10
            AND NORTH OF HIGHWAY 111.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:47 PM PDTAreal Flood AdvisorySGXRiverside3 hr
Jul 28, 4:12 PM PDTSpecial Weather StatementSGXSan Diego48 min

Nearby

Areal Flood Advisories in California, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.